Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 77, NWS Paducah, KY

October 26, 2004Alexander County, Illinois

NWS Paducah, KY issued this tornado warning at Oct 26, 2004, 5:20 PM CDT for Alexander County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 26, 2004, 5:20 PM CDT (22:20 UTC)
Expired
Oct 26, 2004, 6:15 PM CDT
In force
55 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Alexander County, IL

The radar

The Paducah radar (KPAH), 48 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 5:40 PM CDTFUNNEL CLOUD2 S Olive Branch, ILREPORTED OVER HORSESHOE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 262220
TORPAH
ILC003-262315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS

* UNTIL 615 PM CDT

* AT 518 PM CDT...STORM SPOTTERS REPORTED A TORNADO ON THE           
  GROUND 3 MILES NORTH OF BENTON ON HIGHWAY 61 MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE JUST EAST OF COMMERCE AND NEAR OLIVE 
BRANCH. 

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3709 8927 3708 8931 3706 8931 3706 8938
      3709 8937 3714 8943 3725 8946 3726 8950
      3727 8925 3722 8927 3719 8926 3712 8927
      3710 8925 3709 8919 3705 8919 3705 8924

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 26, 2:45 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 26, 2:45 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE OCT 26 2004

.DISCUSSION...

ACTIVE PATTERN TO CONTINUE. BIGGEST CHALLENGES WITH THIS PACKAGE
CONTINUE TO BE WHEN TO TURN THE PRECIP FAUCET ON AND OFF OVER THE
NEXT SEVEN DAYS.

UPPER RIDGE TO REMAIN OVER THE CWA THROUGH THE FIRST HALF OF THE
FORECAST CYCLE...BUT UNFORTUNATELY NOT AMPLIFIED ENOUGH TO DEFLECT
ENERGY/MOISTURE/PRECIP TO OUR NORTH. AT PRESS TIME A WEAK WARM FRONT
WAS LOCATED OVER THE NORTHEAST SECTIONS OF THE CWA AND LIFTING
NORTHEAST AS A SURFACE LOW AND ASSOCIATED COLD FRONT SAGGED SLOWLY
SOUTHEAST TOWARD THE AREA. OVERNIGHT MOST OF THE REGION WILL BE IN
THE WARM SECTOR WITH SCATTERED CONVECTION POSSIBLE WITH THE
EXCEPTION OF THE NORTHERN SECTIONS WHERE HIGHER CHANCES FOR PRECIP
CAN BE EXPECTED WITH APPROACHING LOW/FRONT. THE FRONT IS FORECAST TO
BECOME STATIONARY ALONG OR NEAR THE TN/KY BORDER ON WEDNESDAY...SO
WILL KEEP POPS IN ALL DAY. WEDNESDAY NIGHT AND THURSDAY THE
STATIONARY FRONT WILL LIFT NORTHEAST ACROSS THE CWA IN RESPONSE TO A
DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WHICH WILL SPREAD PRECIP
BACK ACROSS THE CWA. THE CWA WILL BE BACK IN THE WARM SECTOR ON
FRIDAY SO SCATTERED CONVECTION CAN AGAIN BE EXPECTED. FRIDAY NIGHT
INTO SATURDAY A COLD FRONT WILL CROSS THE REGION SO WILL KEEP POPS
THERE AS WELL. THIS FRONT IS ALSO FORECAST TO BECOME STATIONARY JUST
SOUTH OF OUR CWA SATURDAY NIGHT AND RETURN BACK NORTHWARD AS A WARM
FRONT SUNDAY NIGHT AS ANOTHER SURFACE LOWS DEVELOPS OVER THE PLAINS.
THIS VERY STRONG LOW IS FORECAST TO PULL A STRONG COLD FRONT ACROSS
THE CWA ON MONDAY. COULD GET VERY INTERESTING ON MONDAY IF ALL
PARAMETERS COME TOGETHER. WILL KEEP LOWER POPS IN MONDAY NIGHT DUE
TO TIMING UNCERTAINTIES AND WRAPAROUND MOISTURE ON THE BACK SIDE OF
THIS SYSTEM. ON TUESDAY COOL AND DRY CONDITIONS SHOULD PREVAIL AS
HIGH PRESSURE OVERSPREADS THE REGION.

USED A MULTI MOS BLEND FOR TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Oct 26, 4:40 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE OCT 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
440 AM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST DAILY THROUGH THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Oct 26, 5:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT TUE OCT 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TORNADO          4 W COMMERCE            37.16N 89.52W
10/26/2004                   SCOTT              MO   EMERGENCY MNGR

            TORNADO REPORTED CROSSING INTERSTATE 55.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 5:43 PM CDTTornado WarningPAHPulaski62 min
Oct 26, 6:27 PM CDTTornado WarningPAHMassac63 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.